Hail, Niobrara
- When
- June 7, 3:10 PM MST to 3:14 PM MST
- Where
- Niobrara County, 2.94 mi SSE of Redbird
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.200, -104.270
Quarter size hail covered the ground south of Redbird.
Thunderstorms produced large hail and damaging winds in northeast Goshen and Niobrara counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
Thunderstorms produced large hail and damaging winds in northeast Goshen and Niobrara counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 7, 2:56 PM MST, 14 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 356 PM MDT Wed Jun 7 2017 .SHORT TERM...(This evening through Friday night) Issued at 355 PM MDT Wed Jun 7 2017 Current KCYS radar loop over western Nebraska shows scattered thunderstorms just north of the I-80 corridor this afternoon. These thunderstorms have become strong and locally severe with large hail and some strong winds. Believe this will continue over the next 3 to 5 hours will additional activity developing further north and west through this evening. These storms may also become strong or severe with large hail and strong gusty winds. For tonight, would not be surprised if thunderstorm activity lingers through midnight due to a series of weak disturbances aloft moving southeast across the area ahead of the upper level ridge axis to the west. More organized squall lines or multi-cells are possible as suggested by the HRRR and other high resolution models. Otherwise, activity will gradually diminish in intensity after midnight with patchy fog possible towards sunrise over the areas of light winds and which received moderate to heavy rainfall yesterday and today. Warming trend will continue into Thursday as the upper level ridge axis moves eastward into Wyoming. High temperatures will climb into the 80's over the lower elevations of southeast Wyoming with highs likely near 90 further east. Models show well-defined warm air advection aloft across central Wyoming as this ridge builds into the area. Further east, there is still a threat of strong thunderstorms as this warm and dry air aloft will be slow to progress eastward. Believe the coverage will be more isolated compared to the last few days however, due to this drier air aloft. Kept POP between 20 to 25 percent near and just east of the Laramie Range including portions of the Nebraska panhandle. Llvl winds will gradually veer into the southwest and west Thursday night allowing drier air closer to the surface to push into the region. As the upper level ridge slides east of the area on Friday, deep southwest flow is expected over the area with even warmer temperatures. This will begin a period of warmer than normal temperatures through the weekend with highs in the mid 80's to mid 90's likely. Drier conditions will begin on Friday across the whole area into western Nebraska. .LONG TERM...(Saturday through Wednesday) Issued at 355 PM MDT Wed Jun 7 2017 West/southwest flow will prevail through the weekend as the next upstream trough swings onto the West Coast. Latest model guidance has slowed this trough about 12 hours or so compared to yesterday. As a result, expect warm/dry conditions to linger longer, now to include both Saturday/Sunday. H7 temperatures warm to between 15-17C both days, which will boost high temps well into the 80s at most spots, with even some low 90s across the western Nebraska Panhandle. Both the GFS/ECMWF are consistent in lifting area of low pressure from the Great Basin area on Monday, into Wyoming on Tuesday, and the Dakotas by Wednesday. This drives a Pacific Front thru the state Monday Night which spark off some convection, and depending upon frontal timing, would not be surprised to see some strong-severe convection. The trending north of this system's track suggests drier conditions across the CWA than earlier anticipated. Temperatures will cool behind Pacific cold front 60s west & 70s east by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1148 AM MDT Wed Jun 7 2017 Main challenge again today will be convective timing and extent this afternoon, evening. Latest info consistently points to showers/thunderstorms developing first along the Laramie Range between 19-20Z, before spreading to surrounding areas thereafter. This yields highest confidence in convective activity impacting the KCYS terminal, so have added a TEMPO group 20-24Z here. Otherwise, kept VCTS going until radar trends can be diagnosed coincident with convective development this afternoon. Latest models even suggest the potential for a couple of rogue supercells developing off the Black Hills and diving south towards far eastern WY and the northern Nebraska Panhandle after 00Z. Will continue to monitor trends and add TEMPO mentions as necessary at KCDR and KAIA. Convection winds down by late evening, giving way to VFR conditions overnight. && .FIRE WEATHER... Issued at 308 PM MDT Wed Jun 7 2017 No Fire Weather concerns for the rest of the week and through the weekend with fuels in green-up. Scattered showers and thunderstorms will continue with a good potential of some wetting rains this evening and once again on Thursday. Dry and very warm conditions are expected to develop over the area by Friday. && .HYDROLOGY... Issued at 308 PM MDT Wed Jun 7 2017 High temperatures in the mountains will increase back into the 60s later this week while low temperatures are expected to stay above freezing. This will result in continued snowmelt and rising creeks and main stem rivers. In addition, moderate to heavy rainfall from showers and thunderstorms today and tonight could increase snowmelt rate and runoff into area creeks and rivers. Will have to monitor the upper North Platte River near Saratoga, and the Encampment River for additional increases in river level over the next several days. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...TJT LONG TERM...CAH AVIATION...CAH FIRE WEATHER...TJT HYDROLOGY...TJT
Hazardous Weather Outlook National Weather Service Cheyenne WY 454 AM MDT Wed Jun 7 2017 NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119- 081100- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-East Platte County-Goshen County- Central Laramie County-East Laramie County- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of western Nebraska...east central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue through the early evening. Some of these storms could be severe with large hail, damaging winds and heavy rainfall. Storms are expected to be slow moving, so there will be an increased threat of flash flooding. Areas along and south of a line from Alliance to Torrington to Wheatland stand the greater chances of seeing these severe thunderstorms this afternoon and evening. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are possible. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation may be needed for communities along and south of Alliance to Torrington to Wheatland after 2PM this afternoon through early evening. WYZ103>106-109>117-081100- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- Central Carbon County-North Snowy Range Foothills- Southwest Carbon County-Sierra Madre Range- Upper North Platte River Basin-Snowy Range-Laramie Valley- South Laramie Range-South Laramie Range Foothills- 454 AM MDT Wed Jun 7 2017 This hazardous weather outlook is for portions of south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT Scattered thunderstorms are expected to develop by early afternoon and continue into the early evening hours. Some of these storms could be strong with dime sized hail and downburst winds to 50 MPH. Slow movement of the storms could result in localized flash flooding threat. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY Windy conditions are expected Friday night into Saturday where southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are possible, especially in the wind prone areas. An even stronger and more widespread high wind event is possible Tuesday as an unusually strong low pressure system tracks across Wyoming into South Dakota. .Spotter information statement... Spotter activation will not be needed.
Special Weather Statement National Weather Service Cheyenne WY 342 PM MDT WED JUN 7 2017 NEZ020-054-072230- Kimball NE-Banner NE- 342 PM MDT WED JUN 7 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIMBALL AND SOUTHEASTERN BANNER COUNTIES UNTIL 430 PM MDT... At 342 PM MDT, Doppler radar was tracking a strong thunderstorm near Harrisburg, or 18 miles north of Kimball, moving south at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. This storm will remain over mainly rural areas of northeastern Kimball and southeastern Banner Counties. LAT...LON 4156 10372 4159 10359 4131 10340 4126 10380 TIME...MOT...LOC 2142Z 350DEG 18KT 4150 10367 Rubin
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
350 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM TSTM WND GST 3 SW SIDNEY 41.10N 103.01W
06/07/2017 E55 MPH CHEYENNE NE TRAINED SPOTTER
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL 2 NNE SIDNEY 41.16N 102.96W
06/07/2017 E0.50 INCH CHEYENNE NE TRAINED SPOTTER
MARBLE TO DIME SIZE.
&&
BCHAPMANPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
407 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL 1 SW SIDNEY 41.12N 102.98W
06/07/2017 E0.88 INCH CHEYENNE NE TRAINED SPOTTER
OBSERVED AT CABELAS NORTH OF I-80.
&&
MJAMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM HAIL SIDNEY 41.13N 102.97W
06/07/2017 E1.00 INCH CHEYENNE NE TRAINED SPOTTER
&&
MJAMSKIPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
410 PM MDT WED JUN 07 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HAIL SIDNEY 41.13N 102.97W
06/07/2017 E0.25 INCH CHEYENNE NE TRAINED SPOTTER
SPOTTERS WIFE CALLED HIM TO SAY THAT SHE WAS GETTING GOLF
BALL SIZED HAIL ON THE NORTH EDGE OF TOWN A FEW MINUTES
PRIOR TO HIS REPORT.
&&
BCHAPMANThe Rapid City radar (KUDX), 155 km away, was scanning. The volume nearest the first event began at 22:11 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Quarter size hail covered the ground south of Redbird.
Quarter to half dollar size hail covered the ground southeast of Redbird.
Quarter size hail was observed north of Torrington.
Wind-driven quarter size hail destroyed the alfalfa crop.
Estimated wind gusts of 65 mph damaged wind equipment near the Prairie Center School.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713666, 713667, 713676, 713677, 713678.